Louisiana, 2007

Heavy Rain in Louisiana, May 4, 2007

May 4, 2007 · NWS LIX · 5 events in 5 counties and zones

Thunderstorms producing heavy rainfall developed during the day across sections of southeast Louisiana as a strong upper level trough moved across the lower Mississippi Valley while strong low level convergence and abundant moisture prevailed across south Louisiana. Widespread rainfall amounts of 3 to 5 inches fell on already saturated ground across East Baton Rouge, West Baton Rouge,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Thunderstorms producing heavy rainfall developed during the day across sections of southeast Louisiana as a strong upper level trough moved across the lower Mississippi Valley while strong low level convergence and abundant moisture prevailed across south Louisiana. Widespread rainfall amounts of 3 to 5 inches fell on already saturated ground across East Baton Rouge, West Baton Rouge, Livingston, and areas of Ascension and East Feliciana Parishes. The heavy rainfall lead to the closing of numerous roadways across the area with water up to three feet deep in some locations. Some vehicles were flooded by the high water on roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 4, 9:32 AM CST, 28 minutes earlier.

Area forecast discussion, May 4, 9:32 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1032 AM CDT FRI MAY 4 2007

.UPDATE...

THE FLOOD WATCH HAS BEEN CANCELLED. THE THREAT OF FLOODING HEAVY
RAINS IN EXTREME SOUTHEAST LOUISIANA HAS DIMINISHED.

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT FRI MAY 4 2007/

DISCUSSION...
THE MCS THAT HAS BEEN AFFECTING THE FORECAST AREA OVERNIGHT AND
EARLY THIS MORNING HAS GRADUALLY BEEN WEAKENING AS THE UPPER TROUGH
OVER THE LOWER MISSISSIPPI VALLEY BEGINS TO MOVE OFF TO THE
NORTHEAST. ONE CLUSTER OF CONVECTION THAT CONTINUES TO PRODUCE
SOME LOCALLY HEAVY RAIN WAS LOCATED SOUTH OF LAKE PONTCHARTRAIN.
SCATTERED ADDITIONAL CONVECTION IS JUST BEGINNING TO DEVELOP IN
THE WAKE OF THE EARLIER CONVECTION OVER EAST CENTRAL LOUISIANA AND
SOUTHWEST MISSISSIPPI. ADDITIONAL CONVECTIVE DEVELOPMENT IS
EXPECTED THROUGH THE DAY AS A MOIST AND UNSTABLE ATMOSPHERE
REMAINS IN PLACE ACROSS THE FORECAST AREA ALONG WITH DIURNAL
HEATING AND DIVERGENCE ALOFT. PLAN TO MAINTAIN THE FLOOD WATCH THROUGH
NOON TODAY ACROSS THAT AREA OF THE FORECAST AREA SOUTH OF THE LAKE
WHERE HEAVY RAIN CONTINUES EARLY THIS MORNING. THE FLOOD WATCH
WILL BE LOWERED FOR THE REMAINING OF THE FORECAST AREA...BUT
THUNDERSTORMS WITH LOCALLY HEAVY RAIN WORDING WILL BE MENTIONED IN
THE FORECAST PACKAGE FOR TODAY. AS THE UPPER TROUGH PULLS OFF TO
THE NORTHEAST RAIN CHANCES WILL DIMINISH CONSIDERABLY OVER THE
WEEKEND AS UPPER LEVEL RIDGING BUILDS OVER THE MISSISSIPPI VALLEY
AND EVENTUALLY MUCH OF THE EASTERN U.S. AS A DEEP UPPER TROUGH
DIGS OVER THE WESTERN CONUS. THIS GENERAL PATTERN WILL CONTINUE
INTO THE EARLY WORK WEEK WITH UPPER LEVEL RIDGING BEING MAINTAINED
OVER THE AREA WHILE THE WESTERN TROUGH ONLY MAKES SLOW EASTWARD
PROGRESS WHILE BECOMING LESS AMPLIFIED. ONLY ISOLATED TO SCATTERED
CONVECTION IS EXPECTED OVER THE WEEKEND WITH PERHAPS A SOMEWHAT
BETTER CHANCE FOR CONVECTION MONDAY AS A WEAK VORT MAX MOVES
AROUND THE UPPER RIDGE AND AFFECTS THE AREA. DRIER AIR WILL WORK
INTO THE AREA DURING THE MIDDLE OF THE WEEK AND PLAN TO ONLY
MENTION ISOLATED CONVECTION DURING THAT PERIOD. RAIN CHANCES MAY
INCREASE AGAIN TOWARD THE END OF THE WEEK AS THE UPPER TROUGH
SHIFTS EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  67  86  66 /  50  20  30  10
BTR  83  68  87  68 /  50  20  30  10
MSY  83  71  87  71 /  50  20  30  10
GPT  83  70  84  69 /  50  20  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, May 4, 10:00 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI MAY 4 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-051200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS AND HEAVY RAIN...
SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY BEFORE DIMINISHING
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS TODAY WITH THE MAIN THREAT BEING
ISOLATED DAMAGING THUNDERSTORM WINDS AND LARGE HAIL. IN ADDITION...
SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN THIS AFTERNOON THAT
COULD RESULT IN MINOR FLOODING OF SOME ROADWAYS AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND MONDAY WITH
ISOLATED MAINLY AFTERNOON THUNDERSTORMS POSSIBLE SUNDAY AND TUESDAY
THROUGH THURSDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED DURING THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION TODAY DUE TO THE POSSIBILITY OF SEVERE THUNDERSTORMS AND
LOCALLY HEAVY RAINFALL. CONTINUE MONITORING THE WEATHER FOR LATER
STATEMENTS...WATCHES...AND POSSIBLE WARNINGS.

In the hours before

Local storm report, May 4, 4:57 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
557 AM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     3 N DES ALLEMANDS       29.88N 90.43W
05/04/2007                   ST. CHARLES        LA   EMERGENCY MNGR

            TREES WERE KNOCKED DONW AROUND PARADIS.

&&

11
Local storm report, May 4, 6:38 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
738 AM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     LAFITTE                 29.69N 90.10W
05/04/2007                   JEFFERSON          LA   BROADCAST MEDIA

            A TREE WAS BLOWN DOWN ON A TRAILER.

&&

11
Special weather statement, May 4, 7:32 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
832 AM CDT FRI MAY 4 2007

LAZ038-049-050-041415-
ASCENSION-LIVINGSTON-TANGIPAHOA-
832 AM CDT FRI MAY 4 2007

...STRONG THUNDERSTORMS AFFECTING AREAS OF LIVINGSTON...
TANGIPAHOA AND ASCENSION PARISHES...

AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF STRONG THUNDERSTORMS EXTENDING FROM THE HAMMOND AREA
WEST TO THE COMMUNITIES OF LIVINGSTON AND PRAIRIEVILLE. THESE
THUNDERSTORMS WERE MOVING EAST AT 25 MPH AND WILL PRODUCE
FREQUENT LIGHTING...GUSTY WINDS TO 45 MPH AND HEAVY DOWNPOURS
OF RAIN.

WHEN STRONG THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND
BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE THUNDERSTORMS PASS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER THREAT.
Local storm report, May 4, 8:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
912 AM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             KENNER                  29.98N 90.25W
05/04/2007  E1.75 INCH       JEFFERSON          LA   PUBLIC

            GOLF BALL SIZED HAIL REPORTED AT CHATEAU ESTATES 730-800
            AM BY PUBLIC THROUGH TV STATION

0745 AM     HAIL             1 N LIVINGSTON          30.52N 90.75W
05/04/2007  E0.88 INCH       LIVINGSTON         LA   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT

0745 AM     HAIL             KENNER                  29.98N 90.25W
05/04/2007  E0.88 INCH       JEFFERSON          LA   PUBLIC

            NICKEL-SIZED HAIL REPORTED IN 4100 BLOCK OF LOYOLA
            730-800 AM BY PUBLIC THROUGH TV

&&

25
Local storm report, May 4, 8:47 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
947 AM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     FLASH FLOOD      10 NE SORRENTO          30.29N 90.75W
05/04/2007                   LIVINGSTON         LA   EMERGENCY MNGR

            FLASH FLOODING OF ANCILLARY ROADS REPORTED AROUND FRENCH
            SETTLEMENT AND SOUTHERN LIVINGSTON PARISH

&&

25

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, East Baton Rouge

When
May 4, 10:00 AM CST to 1:45 PM CST
Where
East Baton Rouge County, Baton Rouge
Reported by
Newspaper
Coordinates
30.470, -91.170

Heavy Rain, West Baton Rouge

When
May 4, 10:00 AM CST to 1:45 PM CST
Where
West Baton Rouge County, Port Allen
Reported by
Newspaper
Coordinates
30.450, -91.220

Heavy Rain, Livingston

When
May 4, 10:00 AM CST to 1:45 PM CST
Where
Livingston County, Denham Spgs
Reported by
Newspaper
Coordinates
30.480, -90.950

Heavy Rain, East Feliciana

When
May 4, 10:00 AM CST to 12:45 PM CST
Where
East Feliciana County, Slaughter
Reported by
Newspaper
Coordinates
30.720, -91.150

Heavy Rain, Ascension

When
May 4, 10:00 AM CST to 1:45 PM CST
Where
Ascension County, Gonzales
Reported by
NWS Employee
Coordinates
30.230, -90.920

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2007Every state in 2007This day in weather historyWarnings in Louisiana, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37230, 37232, 37233, 37234, 37238.